An Achilles tendon is a tendon located at the back of the lower leg and is connected to the heel bone. Achilles tendon rupture occurs when an individual tears the tendon, either partially or completely. Tendon rupture can occur in many instances and is caused by an array of physical activities.

Most recently, however, one such activity that has been related to tendon rupture is occurring among patients who are consuming any one of the antibiotic drugs from the fluoroquinolone prescription drug family.

Symptoms of Tendon Tear

Achilles tendon ruptures can be extremely painful and usually an individual with a torn tendon will feel some or all of the following symptoms:

* Swelling and severe pain toward the heel.

* Inability to walk normally, particularly an individual won’t be able to walk without experiencing pain.

* The inability to place the entire foot downward will likely occur.

* Those who have ruptured the tendon completely will be unable to raise toes on the injured leg.

There is also the possibility that an individual has not torn the tendon, but will feel a number of similar symptoms. Two of the most common issues that are similar in appearance to tendon rupture are bursitis and tendonitis (tendonitis).

Bursitis is the inflammation or irritation of the bursa, which is located between the heel bone and the Achilles tendon. Additionally, the burase, which are miniscule fluid-filled sacs that float throughout the body providing a cushion to tendons, muscles and bones, may have become inflamed between the heel and Achilles tendon.

Tendonitis, however, is when the Achilles tendon becomes inflamed or is subject to a variety of miniscule tears. When an individual has tendonitis, the Achilles tendon will swell and become painful. While tendonitis occurs in many instances, it has also been linked to the consumption of the fluoroquinolone antibiotics.

Causes of Achilles Tendon Rupture

There are several factors that can lead to tendon rupture among patients. Some of these physical stressors on the tendon, according to the Mayo Clinic include:

* Flatfeet

* Worn out or ill-fitting

* Weak calf muscles

* Tight calf muscles

* Overuse of tendon muscles

* Not stretching or inadequate stretching

* Running on hills or hard surfaces

Additionally, the Achilles tendon can often be torn due to physical activities that require frequent stop and start footwork. However, doing simple activities such as gardening, cleaning or moving can also cause the Achilles tendon to tear. This is often due to the fact that a large amount of unusual stress is placed on the tendon. It is also true that even highly-conditioned athletes are at risk for a tendon rupture; nearly every individual is at risk for Achilles tendon tears.

Also, as an individual ages, the tendon becomes thin and weak from continual overuse throughout the years. This can increase the potential for tendon rupture as well.

Another less common, but rapidly increasing risk that may cause tendon rupture is occurring among patients undergoing antibiotic treatments of the fluoroquinolone drugs. These antibiotics have been flagged as a potential risk factor for causing tendon ruptures. The risk is so high that the U.S. Food and Drug Administration (FDA) recently increased the labeling of all the fluoroquinolone drugs to a black box label, which is among the strongest labels given by the FDA. The labeling alerts physicians to the increased risk and will likely reduce the potential for prescribing one of these antibiotics to an “at-risk patient”.

The group of fluoroquinolone drugs include the following:

* Levaquin (levofloxacin)

* Factive (gemifloxacin mesylate)

* Avelox (moxifloxacin HCL)

* Cipro XR and Proquin XR (ciprofloxacin extended release).

* Noroxin (norfloxacin).

* Floxin (ofloxacin).

* Cipro (ciprofloaxacin)

The above antibiotics are used to treat an array of bacterial infections ranging from pneumonia and bronchitis to skin or urinary tract infections to Chlamydia and even airborne anthrax infections. Individuals who have been a victim of the fluoroquinolone-induced tendon tear may have been prescribed one of the antibiotics anywhere from 6 weeks to 2 years prior to their Achilles rupture. Victims also ranged in age and type of infection.

Treating Tendon Rupture

In many instances, Achilles tendon rupture is only treatable through a surgical procedure in which stitching of the tendons back together occurs. An individual that undergoes this surgical procedure will likely be subject to a cast or boot as well as crutches to ensure the tendons heal properly. If an individual opts not to have surgery, they will likely need to wear a cast or boot for a longer period of time so that the tendons can reattach themselves.

Both the surgical and non-surgical processes can be extremely painful and costly.

Individuals who feel that they may have suffered from tendon rupture or tendonitis due to consumption of the fluoroquinolone drug family are encouraged to contact an experienced pharmaceutical attorney. Because these injuries were caused by the drug’s side effects, a patient may be able to receive monetary compensation through a pharmaceutical lawsuit because of the pain and high costs of medical bills commonly associated with tendon rupture/tendonitis.


2 thoughts on “Symptoms And Signs Of Lupus In Men

  1. Christine R

    Husband had an ECHO done, doctor said normal but the paper seems to say otherwise, please help!?
    My husband is a 35 year old man and had almost a complete work up done up on him.
    Chest x ray was normal, EKG, and the ECHO is normal except for the small pericardial effusion noted on the results(the paper). My husband has been reading all the negatives of pericardial effusion trying to rationalise this saying on the paper “small pericardial effusion” as being normal because his doctor said everything was ok but didn’t look into it until he got home and seen that on the paper. Being very concerned, he went to a cardiologist today to have the paper(results) evaluated further because he didn’t feel it sounded right even though the doctor said he was fine. The cardiologist recommended a follow up in a year but my husband insisted on it sooner since he was worried so the cardologist agreed to retest in 3 months. So now my husband thinks he has this pericardial effusion which can result from autoimmune disorders such as lupus or R/A, then infections such AIDS, or cancer, etc. So being the sort of hypochondriac that he is, he thinks he may have one of those things causing the Pericardial effusion.
    His blood pressure is good, 110/64, and he does not have any signs or symptoms of pericardial effusion. He wore a holter monitor for 24 hours which did not show any abnormalities. He initially made the appointment to get all of these tests done because he was experiencing fast heart rate in the middle of the night, which he thinks could be anxiety but wanted rule out any posssible heart problems. Any comments are welcome. Worried wife.

    1. Dr. House

      Small amounts of pericardial effusion is actually not too much to be worried about. While those things that you mentioned are capable of causing pericardial effusion, there are many other causes of pericardial effusion including radiation, vascular collagen diseases, or even having been hit with something, etc. The main problem with pericardial effusion is that if it becomes too significant, it can cause pericardial tamponade, but that’s if he has like 2 liters of fluid surrounding his heart. Otherwise, if all other findings and lab results are normal, it’s not too much to be worried about. Just follow up once in a while to make sure cardiac function is normal.

Leave a Reply

Your email address will not be published. Required fields are marked *